This week, a study came out that scared us big-time ... it suggests that children and teens who take stimulants like Ritalin for ADHD have an increased risk for sudden cardiac death. Our pediatrician weighs in.
Researchers collected data on stimulant use among 564 children and teenagers who died unexpectedly of unknown causes and an equal number who died as passengers in auto accidents. Many of the unexplained deaths were later attributed to previously undiagnosed cardiac arrhythmias.
They concluded that the odds of using stimulant medication were six to seven times greater among the children who died suddenly of unexplained causes than among those who died in car crashes.
The FDA says, "Given the limitations of this study's methodology, the FDA is unable to conclude that these data affect the overall risk-and-benefit profile of stimulant medications used to treat ADHD in children."
Pediatrician Dr. Cara Natterson says: "Medications are not without risks. We say that to our patients repeatedly, but this most recent study reminds us of that fact very poignantly. There are many steps that doctors take when they prescribe stimulant medication in order to maximize safety: they make sure a patient really needs the medicine, they take histories and do physical exams, and they do baseline EKGs. What worries me is that many of these stimulant medications have developed a street following, with friends giving medicines to other friends or even selling them to peers. Adolescents and young adults often think these drugs are benign -- safe ways of increasing alertness and helping to pull an all-nighter. This study is a stark reminder that they are not."
Are your kids on ADHD medicine? Does this study make you question that decision?
|Dr. Cara Natterson, a graduate of Harvard University and the Johns Hopkins School of Medicine, and author of "Your Toddler: Head To Toe," is a pediatrician and mother of 2. She is working on her forthcoming book, "Dangerous or Safe?"|